Opioid medications are prescribed to provide relief for severe pain among patients of all ages. However, they frequently cause bothersome side effects, which is often a reason for patients to abandon treatment. Therefore, knowing how to manage opioid side effects is essential to maintaining your quality of life and effective pain care.
In this article, we will discuss recommendations that will help you manage some of the most common side effects induced by opioid medication, such as constipation, nausea and sedation.
Opioid Side Effects – Constipation
Constipation is the most common side effect related to opioid use, affecting approximately 80 percent of patients. It happens as a consequence of opioids’ effects on the gastrointestinal tract. Opioids act on opioid receptors in the gastrointestinal tract, leading to decreases in motility, secretions and blood flow. This causes dry, hard stools and reduced bowel movements.
Constipation affects nearly all patients taking opioids, and is a symptom that persists during the whole treatment. Hence, both pharmacological treatment and lifestyle habits are always needed to lower the risk of constipation.
Things you can do at home to reduce constipation
- Drink more water and other hydrating liquids
- Eat more dietary fiber (navy and black beans, acorn squash, chia seeds, split peas, chickpeas)
- More exercise (within your capabilities)
- Establish a regular bowel movement routine, assuring your privacy and comfort
- Pay attention to your posture on the toilet: put your knees higher than hips, lean forward you’re your elbows on knees, maintaining a straightened spine. This position relaxes the puborectalis muscle, helping you to maintain regular bowel movements
Medical management of constipation
These drugs reverse the effect that opioids have on your bowels without affecting their ability to relieve your pain. When you start your opioid regimen, your doctor will prescribe an adequate laxative treatment for you. The treatment for constipation may take some time to work, and taking your medications on time is important.
- Oral laxatives: stool softeners such as docusate, stimulant laxatives such as bisacodyl, osmotic laxatives such as macrogol (polyethylene glycol) or lactulose
- Rectal laxatives: lubricant suppositories such as glycerin, or stimulant suppositories such as bisacodyl
Opioid Side Effects – Nausea
Nausea occurs in approximately 25 percent of patients treated with opioids. Nausea may occur when you start a strong opioid treatment, or every time your dose increases, but it is likely to go away after some time. However, is important to talk with your doctor if you have severe or persistent nausea during your opioid treatment, so he or she can prescribe an anti-emetic medication to target it.
There are also some useful strategies you can do to relieve your nausea symptoms, such as:
- Maintain good nutrition habits
- Eat frequent and small meals during the day
- Try small amounts of foods that are easy to eat
- Avoid fatty, fried, spicy, or sweet processed foods
- If you feel nauseated, try to reduce bothersome food odors. Use kitchen vent fans to reduce smells and cover or remove foods with strong or unpleasant smells.
- While you are waiting for your nausea medicine to work, relax and take slow, deep breaths
Opioid Side Effects – Drowsiness
Sedation and drowsiness are also negative effects that are related to opioid use, and can occur in up to 60 percent of patients. They usually appear as soon as you start your opioid therapy, or each time the doctor increases your dosage. Drowsiness typically lasts only for the first few days of treatment (it is usually relived in two to four days), but can also persist over time in some people.
If you suffer from persistent drowsiness, talk to your doctor. He or she will review the medications you are taking to and check to see if there is another drug that might not have the same sleepy effect. If the problem continues, your doctor can reduce your opioid dosage and increase the frequency of administration to minimize your symptoms.
What should I do if these symptoms persist?
The goal of opioid therapy is to maximize your comfort and function. Often, it is necessary to prevent and treat the side effects caused by opioids to optimize your quality of life.
If your current opioid treatment is causing you significant side effects, talk to your doctor about it. He or she may implement some strategies to help you feel better, such as changing the opioid or the administration route (like a patch), or adjust your dosage and the frequency of administration. Always take your medication as it is prescribed to you, and keep an open dialogue with your doctor about how you’re feeling.